Tennessee, 2016

Damaging Winds in Tennessee, July 6, 2016

July 6, 2016 · NWS MRX · 18 events in 14 counties and zones

A few pulse severe thunderstorms developed across northeastern parts of the region including Southwest Virginia and Northeast Tennessee at mid afternoon. |The mode of severe weather was straight line wind which ended up downing numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few pulse severe thunderstorms developed across northeastern parts of the region including Southwest Virginia and Northeast Tennessee at mid afternoon. Following this development, a more organized line of storms that formed along an outflow boundary that moved out of South Central Kentucky and Middle Tennessee onto the Cumberland Plateau and continued southeast across much of Central East and Southeast Tennessee.|The mode of severe weather was straight line wind which ended up downing numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 1:59 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 1:59 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
259 PM EDT WED JUL 6 2016

.SHORT TERM (This Afternoon through Thursday)...

The forecast area is currently in between two shortwave troughs with
one to the SE and another to the NW. Current radar imagery indicates
a few showers developing in the hot, humid, summertime airmass.
Expect coverage will only be around 20-30% throughout the remainder
of the afternoon with the lack of a substantial lifting mechanism.
SBCAPE values currently range from 1000-2000 J/Kg with the highest
values along the Plateau. Currently 0-6 km deep layer shear is in
the 10-20 kt range. Overall, expect any storms that forms this
afternoon should remain in check. The main focus for the short-term
forecast will be on the MCS that will move in from the west late
this evening into the overnight hours. The MCS is currently moving
west across the Mississippi River into Western Kentucky and Western
Tennessee. The atmosphere to the east of the squall line is
conducive for an uptick in activity with SBCAPE values across
Middle Tennessee in the 2500-3500 J/Kg range with 0-6 km deep layer
shear around 20-30 kts. In addition convection is also developing
ahead of the main line across portions of Western Kentucky. With
this said, it appears the line should strengthen as it continues to
move east this afternoon and move into the Plateau counties after
sunset. Expect the line will be weakening with lower instability
values to the east and the loss of daytime heating as it moves into
the Plateau. However, strong to marginally severe storms will be
possible late this evening into early tomorrow morning, mainly for
areas west of I-75. Damaging winds and localized flooding will be
the main threats with these storms. Models indicate that PW values
late tonight will increase to slightly over 2 inches, which would
be near record values for early July. Therefore, expect very heavy
downpours with these storms. These early morning storms on Thursday
will stabilize the atmosphere across the area and expect decreasing
coverage of showers and storms during the afternoon as the decaying
MCS pushes to the east. Lingering cloud cover across the northern
counties will hold high temperatures down in the upper 80s with low
90s expected across the Southern Valley.

.LONG TERM...Thursday night through Wednesday)... No significant
systems to speak of but an overall active and unsettled pattern
through the long term.

Shortwave that crosses the area on Thursday will push east of the
area on Thursday night and high pressure will try to build in from
the south for Friday. However, a weak front will sag south from the
Ohio Valley on Friday, keeping a chance for showers and
thunderstorms in the forecast for the northern half of the CWA. With
weak forcing, the best chance for severe weather will be in close
vicinity of the front

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  93  75  95 /  40  40  20  20
Knoxville McGhee Tyson Airport, TN  72  88  71  95 /  80  60  30  30
Oak Ridge, TN                       72  88  72  94 /  80  60  30  30
Tri Cities Airport, TN              69  84  68  93 /  50  70  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/EMH
Hazardous weather outlook, Jul 6, 2:02 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT WED JUL 6 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE
TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED
FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS
WILL BE FOR LOCATIONS WEST OF I-75.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT
FOR LOCATIONS WEST OF I-75.

In the hours before

Special weather statement, Jul 6, 3:48 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT WED JUL 6 2016

TNZ081-098-099-062115-
MARION-HAMILTON-SEQUATCHIE-
448 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SEQUATCHIE...
CENTRAL HAMILTON AND NORTHEASTERN MARION COUNTIES...

AT 448 PM EDT/348 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED OVER
WHITWELL...OR 10 MILES NORTHEAST OF JASPER...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...LAKESITE...
WHITWELL...HARRISON...FAIRMOUNT...RED BANK...POWELLS CROSSROADS...
MARTIN SPRINGS...LONE OAK...MIDDLE VALLEY...FLAT TOP MOUNTAIN...
MOWBRAY MOUNTAIN...NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER...
CHIMNEYS S.P....CARTWRIGHT AND HARRISON BAY S.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3525 8559 3536 8517 3510 8511 3507 8554
TIME...MOT...LOC 2048Z 258DEG 22KT 3517 8551

AMP.23
Special weather statement, Jul 6, 3:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT WED JUL 6 2016

TNZ084-085-100-062115-
MEIGS-BRADLEY-MCMINN-
449 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BRADLEY...SOUTHWESTERN
MCMINN AND SOUTH CENTRAL MEIGS COUNTIES...

AT 449 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
CLEVELAND...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...CHARLESTON...CALHOUN...HOPEWELL...
RICEVILLE AND HILLSVIEW.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3524 8498 3525 8496 3526 8497 3528 8494
      3531 8497 3535 8497 3547 8468 3527 8465
      3527 8467 3526 8467 3524 8471 3522 8498
TIME...MOT...LOC 2049Z 258DEG 22KT 3530 8492

AMP.23
Special weather statement, Jul 6, 4:06 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT WED JUL 6 2016

TNZ068-071-086-062145-
NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
506 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLOUNT...
SOUTHEASTERN LOUDON AND NORTH CENTRAL MONROE COUNTIES UNTIL 545 PM
EDT...

AT 506 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUDON...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...LOUDON...LOUISVILLE...VONORE...GREENBACK...
FRIENDSVILLE...PHILADELPHIA...TELLICO VILLAGE...
CLOVER HILL AND FORT LOUDON S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3568 8440 3582 8418 3579 8416 3579 8414
      3584 8414 3585 8415 3585 8414 3584 8412
      3583 8412 3585 8409 3564 8396 3557 8433
TIME...MOT...LOC 2106Z 244DEG 12KT 3564 8432

AMP.23
Special weather statement, Jul 6, 4:18 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT WED JUL 6 2016

TNZ012-013-035-036-062215-
CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN-
518 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...WESTERN CAMPBELL...
NORTHWESTERN ANDERSON AND MORGAN COUNTIES UNTIL 615 PM EDT...

AT 517 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GREAT MEADOWS CAMPSITES TO 8 MILES
SOUTHWEST OF HELENWOOD TO 11 MILES NORTH OF FAIRFIELD GLADE. MOVEMENT
WAS EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...WARTBURG...JACKSBORO...HUNTSVILLE...
HELENWOOD...CARYVILLE...WINFIELD...SUNBRIGHT...COVE LAKE S.P....
FROZEN HEAD S.P....PETROS...HIGH POINT...ROYAL BLUE...ROBBINS...
ELGIN...BIG SOUTH FORK NATIONAL...RUGBY S.P....
HONEY CREEK S.P. AND ELK VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3659 8420 3637 8414 3608 8439 3609 8484
      3614 8487 3616 8491 3621 8491 3624 8489
      3630 8483 3630 8480 3633 8477 3633 8475
      3637 8472 3637 8470 3640 8466 3660 8478
TIME...MOT...LOC 2117Z 265DEG 20KT 3657 8476 3636 8469 3616 8490

AMP.23
Special weather statement, Jul 6, 4:21 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT WED JUL 6 2016

TNZ081-084-099-062200-
MEIGS TN-HAMILTON TN-SEQUATCHIE TN-
521 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUATCHIE AND
CENTRAL HAMILTON COUNTIES UNTIL 600 PM EDT/500 PM CDT/...

AT 521 PM EDT/421 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SODDY-DAISY...OR 9 MILES SOUTHEAST OF
DUNLAP...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...LAKESITE...
FAIRMOUNT...BIRCHWOOD...MIDDLE VALLEY...FLAT TOP MOUNTAIN...
SHADY GROVE...MOWBRAY MOUNTAIN...NORTH CHICKAMAUGA CREEK GORGE...
FALLING WATER...SALE CREEK...HARRISON BAY S.P. AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3533 8539 3538 8526 3536 8523 3540 8520
      3543 8511 3543 8507 3544 8506 3541 8502
      3542 8499 3528 8494 3526 8497 3522 8498
      3520 8500 3515 8533
TIME...MOT...LOC 2121Z 252DEG 21KT 3527 8528

AMP.23

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
July 6, 4:25 PM EST
Where
Meigs County, 4 mi W of Big Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.390, -84.990

Several trees were reported down in southern Meigs County.

Thunderstorm Wind, Loudon

When
July 6, 4:45 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.740, -84.360

A few trees were reported down in Loudon.

Thunderstorm Wind, Loudon

When
July 6, 5:12 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.650, -84.180

Several trees were reported down in Greenback.

Thunderstorm Wind, McMinn

When
July 6, 5:20 PM EST
Where
McMinn County, Athens
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.450, -84.600

Several trees were reported down county-wide.

Thunderstorm Wind, Campbell

When
July 6, 5:24 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -84.130

Several trees were reported down in La Follette.

Thunderstorm Wind, Anderson

When
July 6, 5:30 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.090, -84.130

Several trees were reported down in Clinton.

Thunderstorm Wind, Monroe

When
July 6, 5:40 PM EST
Where
Monroe County, Sweetwater
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.600, -84.470

Several trees and power lines were reported down in Sweetwater.

Thunderstorm Wind, Union

When
July 6, 5:50 PM EST
Where
Union County, 1.49 mi NNE of Hickory Star Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.300, -83.810

Several trees were reported down four miles north of Maynardville.

Thunderstorm Wind, Hawkins

When
July 6, 6:10 PM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -83.010

Several trees were reported down across much of the county.

Thunderstorm Wind, Knox

When
July 6, 6:17 PM EST
Where
Knox County, 1.81 mi ENE of Lyonton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.060, -83.690

Several trees were reported down in Strawberry Plains and vicinity.

Thunderstorm Wind, Hamblen

When
July 6, 6:17 PM EST
Where
Hamblen County, 2.87 mi WSW of Alpha
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.170, -83.430

A tree was downed onto a car on Greenbriar Road.

Thunderstorm Wind, Hamblen

When
July 6, 6:25 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.210, -83.300

Several trees were reported down across the county.

Thunderstorm Wind, Greene

When
July 6, 6:30 PM EST
Where
Greene County, Baileyton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.330, -82.830

Several trees and power lines were reported down in Baileyton.

Thunderstorm Wind, Grainger

When
July 6, 6:30 PM EST
Where
Grainger County, 1.31 mi ESE of Tate Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.320, -83.310

Several trees were reported down two miles southwest of Bean Station near Cherokee Lake.

Thunderstorm Wind, Greene

When
July 6, 6:46 PM EST
Where
Greene County, 0.56 mi W of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.200, -83.060

A few trees were reported down at Mohawk.

Thunderstorm Wind, Greene

When
July 6, 7:01 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.170, -82.820

Several trees were reported down in Greeneville.

Thunderstorm Wind, Hamilton

When
July 6, 7:30 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -85.260

Several trees were reported down in Chattanooga and across Hamilton County.

Thunderstorm Wind, Carter

When
July 6, 7:45 PM EST
Where
Carter County, 0.89 mi NE of Elizabethton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.360, -82.210

Several trees were downed two miles northeast of Elizabethton near Stoney Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635114, 635115, 635116, 635117, 635118, 635119, 635120, 635121, 635122, 635123, 635124, 635125, 635128, 635129, 635130, 635131, 635132, 635133.